Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

No bowel movement, done saline enema, had diarrhea, stool tests -ve, diabetic and sleep apnea. Suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 65 Questions
I am a 42 year-old male with Type 2 diabetes and sleep apnea. Monday I have my first appointment with a gastrolenterologist for a recent sudden episode of acute diarrhea, lasting two weeks. All of the stool tests have come back negative. My concern now is that I have not had a bowel movement of any kind since Monday and am beginning to get concerned. Tonight (Friday), I gave myself a saline enema, but the following movement was incredibly hard and also small, both in stool size and total stool volume. Also, following the enema i had a sensation of incomplete evacuation. Since it is now Friday evening, I cannot talk with my doctor until Monday. My question is, how serious is this lack of a bowel movement? Is it something I should go to the emergency room for? Is it safe to simply wait and talk to the Gastroenerologist on Monday about all of my issues, including this constipation? What sorts of things should I be doing immediately and/or over the next two days?
Posted Sat, 21 Apr 2012 in Digestion and Bowels
Answered by Dr. Vaibhav Banait 6 hours later

Thanks for posting your query.

It is not uncommon to be constipated for few days (2-3 days) after an episode of severe diarrhea.

This may occur as
1. Colon has no adequate residue to stimulate defecatory movement.
2. Inflammation has resulted in reduced colonic movement / dilation of colon.
3. As pottasium (K) is lost in diarrhoeal stool, K inside body has reduced. This may result in paralysis of intestine and thus constipation.
4. Person has taken anti-motility drugs and constipation is a result of it.

First and forth possibility may not be clinically relevant/ important and patient may start having normal defecatory pattern after a matter of few days. But if person is having IInd or IIIrd reason for constipation, he will have distention/ bloating of abdomen. Abdominal pain may be experienced. Vomiting may occur. There may be symptoms like weakness, lassitude, fever.

Exact cause for the constipation could be detected only after examination and may be few blood test like serum pottasium.

If you have any of these symptoms, you may have to rush to ER. Else, you may wait for Monday for your regular visit.

Meanwhile till the issue is settled, take rest, normal diet with adequate liquids, and oral rehydration solution.

I hope, I have answered your query. I will be available for follow up queries if any.


Dr. Vaibhav Banait.

Above answer was peer-reviewed by
Follow-up: No bowel movement, done saline enema, had diarrhea, stool tests -ve, diabetic and sleep apnea. Suggestion? 1 hour later
I have had some pain in my lower right abdomen/groin area. What would you adivse?
Answered by Dr. Vaibhav Banait 22 hours later

Thanks for writing back.

I understand your concern.

Right lower abdominal pain can occurs in
1. Colonic infection.
2. Appendicitis.
3. Ureteric stone.

In your case, you apparently had colonic infection. That appears to be the cause. I would advise examination by Gastroenterologist, so that exact reason for your condition could be detected. Also let me know what he/she observed in your case.

I hope, I have answered your query.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor